Tornadoes · United States · Kansas · 2016
EF0 tornado, Coyville, Kansas, July 7, 2016
This EF0 tornado ran 0.1 miles across Wilson County on July 7, 2016, touching down at 10:41 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 7, 2016
- Touchdown
- 10:41 PM CDT (03:41 UTC)
- Lifted
- 10:42 PM CDT (03:42 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wilson County
- Touchdown point
- 37.690, -95.930
- Lift-off point
- 37.689, -95.928
- Record number
- 1607072141-01
What the Weather Service recorded
A lone supercell thunderstorm developed over southeastern Chase county on the evening of July 7th, 2016. The supercell rapidly became tornadic, initially producing a brief tornado touchdown (EF0) in southeast Chase County. The supercell continued to move to the southeast, producing 2 different tornado damage paths across Greenwood county. The first Greenwood county tornado was an EF3, which is only the 5th such strong tornado to occur in Kansas during the month of July since 1950. The second Greenwood county tornado, moved northwest to southeast, through the town of Eureka, producing EF2 damage. The supercell produced another brief touchdown (EF0) in open country in Wilson county.
Rural Fire Department reported a very brief touchdown in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jul 7, 6:58 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 7, 6:58 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 658 PM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Sunday night) Issued at 313 PM CDT Thu Jul 7 2016 Low confidence forecast. Models have been struggling with outflow/convective trends of late, and given synoptic pattern, see little change in predictability beyond about the first period. Some small chance for storms this afternoon/evening in southeast KS, but based on current observations/trends, thinking cap will hold. Current thinking is cumulus field on satellite extending from Northwest to Southeast KS may portend the track of storms tonight. Thinking high plains storms will eventually develop somewhere in Northwest KS near/after sunset, then track southeast during the night along rich moisture axis. Will trend pops that way. This will result in extensive clouds/precipitation lingering on Friday across forecast area, and trended temperatures down a bit. That said, if storms do not develop overnight, chances for strong-severe storms increases ahead of surface boundary in the afternoon. Given uncertainty in precipitation and resultant temperatures tomorrow, opted not to extend heat advisory at this time. Beyond that, the entire forecast will hinge on amount/extent of convection and location of ouflow boundaries. -Howerton .LONG TERM...(Monday through Thursday) Issued at 313 PM CDT Thu Jul 7 2016 Little change in extended forecast with front potentially hung up somewhere in the forecast area by both GFS/ECMWF taken at face value. However similar to the short term, predictibilty in timing of shortwaves moving through mainly zonal flow and resultant mcs is low. Clouds/precipitation will have significant impact on temperatures as well, with some days warmer/some cooler than initialization grids. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 656 PM CDT Thu Jul 7 2016 Expecting mainly VFR conditions overnight into early Fri with main concerns being nocturnal convective chances. Still could have an very small chance of an isolated storm along a weak outflow boundary to the north of KCNU in ern KS, but this chance looks too small to mention in the KCNU Taf. Will keep an eye on convective trends to the west of the forecast area, either in NW KS or SW KS. If convection in either location can grow upscale overnight, this convection will drift east-southeast overnight, potentially impacting portions of Central and South Central KS. Not alot of confidence in either area growing upscale, but think the better chance appears to be over South Central KS as SW KS convection will be fed by increasing low level moisture transport into SW KS. So will go with a VCTS for both the KGBD and KHUT Tafs late tonight after 10z/Fri. Could see some of this shower activity linger across South Central KS into Fri morning, so will include a VCSH for KICT as well. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 91 71 90 / 20 40 40 30 Hutchinson 72 89 70 89 / 30 40 40 30 Newton 72 89 70 87 / 20 40 50 40 ElDorado 73 90 71 86 / 20 40 50 40 Winfield-KWLD 74 92 72 91 / 20 40 50 40 Russell 69 89 68 91 / 40 40 50 20 Great Bend 70 89 69 91 / 40 40 40 20 Salina 72 92 71 89 / 30 30 50 30 McPherson 71 89 69 88 / 30 40 50 30 Coffeyville 75 93 72 88 / 10 40 50 50 Chanute 74 92 72 86 / 10 30 50 50 Iola 74 91 72 84 / 10 30 50 50 Parsons-KPPF 74 92 73 85 / 10 40 50 50 && .ICT Watches/Warnings/Advisories... Heat Advisory until 9 PM CDT this evening for KSZ049>053-067>072- 082-083-091>096-098>100. && SHORT TERM...PJH LONG TERM...PJH AVIATION...KETCHAM
Hazardous weather outlook, Jul 7, 9:23 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 923 PM CDT THU JUL 7 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 923 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS AND THE FLLINT HILLS THROUGH MIDNIGHT. THE STRONGEST STORMS MAY PRODUCE GOLFBALL SIZE HAIL, 70 MPH WINDS AND EVEN A TORNADO OR TWO. FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD WARNINGS FOR DETAILS. THERE IS A SMALL CHANCE OF STORMS OVERNIGHT. IF STORMS DO DEVELOP...THERE IS A GOOD CHANCE THAT THEY WILL SEVERE. GOLFBALL OR LARGER HAIL...60 TO 70 MPH WINDS AND VERY HEAVY RAIN WILL ALL BE POSSIBLE. IF STORMS DEVELOP...TIMING WOULD MOST LIKELY BE BETWEEN MIDNIGHT AND DAYBREAK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD WARNINGS FOR DETAILS. THERE WILL BE PERIODIC CHANCES FOR STRONG TO SEVERE STORMS THROUGHOUT THE PERIOD. AT THIS POINT...THERE IS TOO MUCH UNCERTAINTY TO REFINE THE TIMING AND MAGNITUDE OF THE SEVERE WEATHER THREAT. HEAT INDICES BETWEEN 100 AND 105 ARE FORECAST IN SOUTHEAST KANSAS FRIDAY AFTERNOON...AND AROUND 100 OVER PARTS OF THE AREA FROM SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ PH/KETCHAM
In the hours before
Special weather statement, Jul 7, 8:31 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT THU JUL 7 2016
KSZ070-071-080200-
WOODSON KS-GREENWOOD KS-
831 PM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 900 PM CDT
* AT 828 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MADISON...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS THUNDERSTORM.
* LOCATIONS IMPACTED INCLUDE...
MADISON AND VIRGIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3791 9579 3806 9636 3817 9633 3817 9596
3804 9596 3804 9575
TIME...MOT...LOC 0128Z 283DEG 37KT 3814 9624
ESLocal storm report, Jul 7, 8:57 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TORNADO 7 NNW THRALL 38.11N 96.37W
07/07/2016 CHASE KS STORM CHASER
BRIEF TOUCHDOWN OF 15 SECONDS WAS REPORTED.
&&
VJPLocal storm report, Jul 7, 9:29 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 3 NNE CASSODAY 38.08N 96.62W
07/07/2016 E1.00 INCH BUTLER KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS DIME TO QUARTER SIZED HAIL ON
KANSAS TURNPIKE MILE MARKER 95.
&&
VJPLocal storm report, Jul 7, 9:34 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TORNADO 13 NW EUREKA 37.96N 96.46W
07/07/2016 GREENWOOD KS TRAINED SPOTTER
DELAYED REPORT FROM A TRAINED SPOTTER OF A BRIEF
TOUCHDOWN. LOCATION IS BASED ON RADAR ROTATION.
&&
VJPLocal storm report, Jul 7, 9:49 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TORNADO 1 N EUREKA 37.84N 96.29W
07/07/2016 GREENWOOD KS EMERGENCY MNGR
TRANSFORMERS ARCHING AND POWER FLASHES ON THE NORTH SIDE
OF TOWN.
&&
BDKLocal storm report, Jul 7, 10:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TORNADO EUREKA 37.82N 96.29W
07/07/2016 GREENWOOD KS LAW ENFORCEMENT
REPORT OF DAMAGE IN NORTHERN EUREKA OF ROOFS OFF OF HOMES
AND OTHER DEBRIS. TIME IS BASED ON OTHER REPORTS.
&&
VJPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 00:00Z
3.7 hours before the tornado, 148 km from the path. July 8, 2016.
- Mixed-layer CAPE
- 3276 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 6372 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Chanute (CNU), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 133 km away, was scanning. The volume nearest the touchdown began at 03:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of July 7, 2016
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 7 | 6:45 AM CDT | EF0 | Boone, MO | 0.3 | 50 | |||
| July 7 | 2:05 PM CDT | EF0 | Nelson, ND | 9.0 | 100 | |||
| July 7 | 2:30 PM CDT | EF0 | Renville, ND | 0.3 | 20 | |||
| July 7 | 3:38 PM CDT | EF0 | Bottineau, ND | 0.3 | 20 | |||
| July 7 | 5:06 PM CDT | EF0 | Grand Forks, ND | 0.3 | 20 | |||
| July 7 | 5:15 PM CDT | EF0 | Grand Forks, ND | 0.5 | 40 | |||
| July 7 | 8:53 PM CDT | EF0 | Chase, KS | 0.1 | 50 | |||
| July 7 | 9:10 PM CDT | EF3 | Greenwood, KS | 4.2 | 1,144 | $100,000 | ||
| July 7 | 9:41 PM CDT | EF2 | Greenwood, KS | 3.6 | 150 | $3.8 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.